FDA Warns Doctors, Pharmacists Against Prescribing High Doses Of Acetaminophen

Even though many people pop Tylenols or slug NyQuil without thinking about the consequences, too much acetaminophen can wreak havoc on one’s liver. Today, the Food and Drug Administration has asked health care professionals to please stop prescribing and dispensing dosages of medicine that contain more than 325 mg of acetaminophen, saying the risk to a patient’s liver is higher than any additional benefit of the drug.

Inadvertent acetaminophen overdose can lead to liver failure or death. The FDA hopes that setting the 325 mg cap on acetaminophen will reduce the instances of overdose.

The FDA has previously asked the makers of prescription drugs that use acetaminophen in combination with other medications to limit acetaminophen to no more than 325 mg per dosage unit. However, there may be cases where doctors prescribe more than the standard dose of these medications.

That’s why the FDA is now asking pharmacists to pay attention to medications that contain acetaminophen in combination with other drugs to make sure that doctors are aware they may be over-prescribing acetaminophen.

For example, some pill may contain only 200 mg of acetaminophen, putting it well within the FDA guidelines. But a doctor might want her patient to get double of whatever the other active ingredient is in that pill and thus would write a prescription telling the patient to take two pills. Unfortunately, that means the patient would be getting more than the FDA believes is medically safe. In such cases, it wants pharmacists to speak with the prescribing physician to discuss a product with a lower dose of acetaminophen.

The role of the pharmacist in today’s announcement is also important because not all the manufacturers of drugs containing acetaminophen have complied with the 2011 request to cap acetaminophen content at 325 mg/per dosage unit. With today’s guidance, doctors, pharmacists and consumers should be more aware of acetaminophen levels when selecting medication options.

The FDA says it intends to begin a program that would withdraw approval of the remaining drugs containing more than the recommended amount of acetaminophen.

Acetaminophen is widely used in over-the-counter products, and though there are warning labels on these items, many consumers are not even aware that the product they are taking contains the drug.

This leads to people taking too much of an OTC medication that contains acetaminophen, or taking multiple products that contain the drug. Many consumers are also not aware of the risk of taking acetaminophen and consuming alcohol; just ask all the college kids and 20-somethings who swear by the “hangover cure” of taking a few Tylenol with a large glass of water before going to bed. That might help the headache, but it’s only hurting their livers more.

Acetaminophen overdose is a particularly nasty problem when it comes to children. A recent report slammed Johnson & Johnson for causing confusion among both parents and health care professionals by insisting on selling two child-targeted versions of Tylenol. This confusion ultimately resulted in the death of young children who inadvertently received too much acetaminophen.

Even more recently, some drug makers have been taken to task for their refusal to use simple valves on liquid medicine bottles that could help prevent children from receiving potentially lethal amounts of acetaminophen.

Read Comments1

Edit Your Comment

  1. PhillyDom says:

    Meanwhile, the government requires high doses of acetaminophen in any drug containing hydrocodone (brand name: Vicodin) in a (mostly futile) effort to discourage abuse.

    Hypocritical much, government?